My name is ***** ***** I’ve been involved professionally with dogs in the health and behavioral fields for over 18 years. It will be my pleasure to work with you today.
This could be a few different things including a urinary tract infection, a disc issue, or even a cognitive issue. Common symptoms of a urinary tract infection are frequent urination, dribbling urine, blood in the urine, squatting frequently to urinate, strong odor to the urine, inappropriate urination and straining to urinate as well as an increase in fluid intake. Breaking house training is very common with a uti.
A dog with a UTI does not always show all the symptoms and typically displays 2 or 3. I believe you need to have your Vet check your dog out so it can get medication for the problem if your dog is displaying 2 or more of the above symptoms..
Other causes for increased thirst and frequent urination include kidney failure, diabetes mellitus, cushing, a uterine infection (called pyometra), and liver disease to name a few. You can read about this here:
At her age, any of those condition are a strong possibility so a senior check up would definitely be in order. Now a disc issue can cause a dog to not have control of their bladder and also to have problems with their coordination, etc. An intervertebral disc that has slipped or ruptured up into the spinal canal causes inflammation of the spinal cord, which in severe cases causes paralyses of the rear legs. You can read about this here:
Buffered aspirin can be given to a dog with a dosage of up to 5-10 mg per pound every 12 hours. Keep in mind that a dog's body does not metabolize aspirin in the same way as a human and thus should not be given more than a day or two without contacting your Vet. The aspirin may need to clear your dog’s system before other medications can be given, so keep that in mind if you decide to give aspirin and be sure and tell your vet when your dog is seen. Read side effects and precautions here.
Older animals often experience incontinence as well so it can be difficult to determine the cause without testing. Read about incontinence here:
At her age, I'd problably NOT use the aspirin until the cause is determined. Another possibility is cognitive dysfunction syndrome (CDS).
There is a wonderful site that explains it well and also explains how to document your dog's behavior and discuss it with your vet. The good news is that there is a drug called L-Selegeline (Anipryl (R)) which has been recently approved for use in the clinical indication of cognitive dysfunction (CDS) in dogs. Read this site for other drug choices.
Please see this site for more information and other causes that may exhibit the same symptoms.
CDS can cause a break in house training, excessive barking, not recognizing people they should know and even getting stuck behind furniture or getting lost in the house. Older dogs also can develop vestibular disease though she doesn't have all the symptoms. Symptoms include standing with legs spread out, swaying, head tilt, abnormal eye movement, walking sideways, falling over and may include vomiting. There are a few things that can cause this condition such as an ear infection, some medications and old age. Have your Vet check your dog for this condition. Here are some great sites on this condition:
The good news is that if this is the problem and it is due to old age, the condition normally resolves itself over a few weeks. Your vet will most likely prescribe dramamine or bonine to help with the symptoms. You can read about dramamine and bonine usage, precautions and dosage here:
Definitely get her organ function checked out as incoordination can be associated with organ failure and at her age this is a very good possibility.